No matter how sick my grandmother got or what her doctors said, she refused to go to the hospital because she thought it was a dangerous place. To some degree, she was right. Although hospitals can be places of healing, hospital stays can have serious downsides, too.
One that has been getting a lot of attention lately is the development of delirium in people who are hospitalized. Delirium is a sudden change in mental status characterized by confusion, disorientation, altered states of consciousness (from hyperalert to unrousable), an inability to focus, and sometimes hallucinations. It’s the most common complication of hospitalization among older people.
We wrote about treating and preventing hospital delirium earlier this year in the Harvard Women’s Health Watch. In the New York Times “The New Old Age” blog, author Susan Seliger vividly describes her 85-year-old mother’s rapid descent into hospital delirium, and tips for preventing it.
Although delirium often recedes, it may have long-lasting aftereffects. Read more »
*This blog post was originally published at Harvard Health Blog*
“Being diagnosed with a serious illness is like being drop-kicked into a foreign country: you don’t know the language, you don’t understand the culture, you don’t have a map and you desperately want to find your way home.”
I wrote that following a cancer-related diagnosis six years ago that resulted in removal of a part of my colon. One year ago this week I was in the hospital longing for home while recovering from surgery for stomach cancer. Today I am traveling in Spain (feeling fine and minus the drop-kicked part) and am reminded of this analogy every day.
For example, I couldn’t figure out how to punch my ticket on the city bus. The driver told me in Spanish that I barely comprehend to turn the ticket over. No luck. His voice rose: “You put it in upside down.” Again, no luck. He shouted: “Use the other damn machine!”
There’s a man who sits at the front desk at the clinic where I get most of my cancer care. He greets every person who walks past his desk as though Read more »
*This blog post was originally published at Prepared Patient Forum: What It Takes Blog*
Drug labels warn about a mean of 70 adverse events per medication, leading researchers to conclude that the glut of information is confusing patients.
Jon Duke, MD, an ACP Member, and other researchers extracted 534,125 adverse drug events from 5,602 product labels. There was a mean of nearly 70 events per label. They found 588 with more than 150 adverse drug events and 84 with more than 300, with the top offender having 525 events listed. This top group included selective serotonin reuptake inhibitors, anti-virals, and restless leg syndrome drugs.
Labels for the 200 most commonly dispensed medications contained significantly more adverse drug events than others (median, 79 vs. 47; P<.001). By specialty, there were more adverse drug events listed in the fields of neurology (n=168), psychiatry (n=116), and rheumatology (n=111).
Drugs approved during the 1980s and 1990s had the highest overall number of adverse drug events, while newer medications had significantly more labeled adverse drug events than older medications.
“The findings aren’t unexpected,” wrote Dr. Duke and colleagues in the Archives of Internal Medicine. Newer drugs face more rigorous clinical trials and postmarketing surveillance than older medications. More commonly prescribed drugs are more likely to generate more reports of adverse events. The high volume of events in neuropsychiatric medications “may relate as much to patient population as to the effects of the drugs themselves.”
But, Dr. Duke and colleagues concluded, “The presence of such excess data still may induce information overload and reduce physician comprehension of important safety warnings.”
While the Food and Drug Administration tried to revamp warning labels in 2006, labels have grown more complex since then. “This finding underscores the tremendous challenge faced by the FDA in reversing the long-standing trend toward overwarning.”
*This blog post was originally published at ACP Internist*
A study published earlier this week by the American Academy of Pediatrics states that “the number of sport-related concussions is highest in high school-aged athletes, but the number in younger athletes is significant and on the rise.” Why is this? Many believe this is from better recognition of the symptoms and the need to be medically evaluated.
I did a couple of interviews with local TV news to talk about the subject (Video 1 and Video 2). In my research on this subject, I found an article from the Dayton Daily News stating that the Ohio High School Athletic Association (OHSAA) passed a policy in May 2010:
Any athlete who exhibits signs, symptoms or behaviors consistent with a concussion (such as loss of consciousness, headache, dizziness, confusion or balance problems) shall be immediately removed from the contest and shall not return to play until cleared with written authorization by an appropriate health care professional.
In addition, on the OHSAA website there’s an entire section devoted to concussions and head injuries. I have also read that other states have taken similar steps, especially with high school and younger athletes.
If you find the videos in this post helpful, I encourage you to see my other interviews on health-related topics at MikeSevilla.TV
*This blog post was originally published at Doctor Anonymous*
I can’t read for any length of time in a moving vehicle — it makes me nauseous. This is because in order for the body to determine where it is at all times, the brain combines visual information, touch information, inner ear information, and internal expectations to judge its position in space.
Under most circumstances, the senses and expectations agree. When they disagree, there is conflict, and motion sickness can occur. In my case with reading in a car, my eyes that are fixed on the written page tell my brain that I am still. However, as the car goes over bumps and accelerates or decelerates, my inner ear disagrees resulting in my brain activating the nausea center and causing motion sickness.
Well, the same thing might happen with 3D TV. Read more »
*This blog post was originally published at Dr. Wes*